Acetaminophen indicted in Fatal Skin Reactions by FDA
Paracetamol or Acetaminophen as it is known is the drug of choice for fever and pain. It is consumed in tons and is available in different brand name. The FDA announced that Acetaminophen has been indicted as the cause of a rare but dangerous type of skin reaction.
In fact the popular pain killer has been linked to three skin diseases and the symptoms associated with the disease range from rash and blisters to widespread tissue damage under the skin. The three serious skin conditions include Stevens – Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Both the diseases are very serious and often require hospitalization and can be fatal also. The third form of the disease is known as acute generalized exanthematous pustulosis (AGEP). The disease is resolved in two weeks once the Acetaminophen.
The reactions from Acetaminophen starts with fibromyalgia which are followed by rashes, blisters, and sloughing of the external layers of the skin. The condition can aggravate and lead to scarring; causes pigment changes, loss of sight and even major damage to internal organs. Prognosis is lengthy and there are reports of fatalities also.FDA has stated that anyone taking Acetaminophen and are experiencing such problems must immediately stop taking the drug and seek immediate medical help.
Dr. Sharon Hertz, the deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction in a statement, “This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal,”
This is not the first time that Acetaminophen has been indicted for its side effects. In the past two years FDA has reduced the maximum dosage of Paracetamol or Acetaminophen to 325mg as a measure to stop liver damage. FDA has only said that persons taking Acetaminophen must check for tell tale signs of any skin ailment.
by Emily Woods
Emily remains one of our most versatile writers. This blond bombshell is as comfortable writing about sports and other latest happening in US. Among other prestigious establishments she has worked for, she has had a short stint at the Huffington post as a contributing writer.